Monday, December 17, 2007

The Monster In The Room

I've heard a lot of anecdotes about the mood swings that Prednisone can cause, but I've had occasional prescriptions for steroids for various ailments for years and years. One of the benefits of growing up with asthma, I guess, and the frequent cases of bronchitis and pneumonia that seem to come with it.

I never thought it really affected me, other than the typical puffy-ness that comes with it and the increased appetite that makes it way too easy to pack on the pounds.

I had noticed that I'd been moody this past week or two, but I had chalked it up to my pain levels. I'm a wimp, and I don't deal with out-of-control pain very well.

But last night, as I was walking from our study to the bedroom and our sweet kitty, Gracie, was underfoot and wanting attention, I caught myself grumbling, "Get. Out. Of. My. Way." And I just had this intense wave of anger/irritation and a desire to kick her out of my way.

I assure you that I have never intentionally kicked or hit or otherwise abused an animal (or a child). I will admit to accidentally stumbling over Gracie, who does have a knack for being underfoot when you're not expecting her. But never on purpose. And it's never crossed my mind to feel that way before.

I really think it's the Prednisone. Because that was just so not me, to even think of doing that much less want to.

I guess it's time to call my internist again and see if it's really a good idea for me to be on this high of a dose of Prednisone. Because I don't think anyone is going to be too happy to be living with me if I keep having this kind of irrational anger.

One bit of good news is that the increased doses of painkillers are helping control my pain. I was even able to cut back a little bit yesterday and not take as much I did on Saturday while not letting my pain get too out of control.

I do hate this pill popping though.


Laurie said...

Def. sounds like the prednisone. After 23 years of almost continuous use, I am all too familiar with the less than stellar side effects of prednisone. Whatever you do, be sure you come down off that dose carefully.

When I was getting very high IV infusions of solumderol, another steroid, every six weeks to help my adrenal failure (ironically caused by such massive Prednisone use), my then-fiance learned to just tune me out, placate me, and not engage me in any way for a good 48 hrs after the infusion. I would be so revved up I would feel like exploding right of my skin. I was so irritable and short-tempered. It would go away, but it took a few cycles for us to realize just how much those infusions temporarily changed me.

Aviva said...

Thanks, Laurie. My husband is pretty darn good about placating/comforting me, but it's my daughter and the cat who just don't understand what the heck is wrong with me. Ugh.

When I was in the hospital in July, I was getting those IV infusions of 125 mg of solumedrol three times a day. No wonder they had to give me major anti-anxiety meds!

Makes the dose I'm on now seem tiny, but apparently big enough to give me the mood swings. I'm slowly cutting back, starting today, going back to my doc's original plan of lowering the dose every 7 days. She had told me last week to go back to the full dose and stay there, but I don't think it bodes well for my family life if I do.